Rheumatology.net

Rheumatology Xagena

Xagena Mappa
Medical Meeting
Reumabase.it
Cardiobase

Rheumatoid arthritis, TNF-alpha blockers may cause skin diseases


A prospective cohort study found that Tumour Necrosis Factor alpha ( TNF-alpha ) blocking agents, trigger skin conditions in 25% of patients with rheumatoid arthtitis.

TNF-alpha blocking agents has had a remarkable effect on disease activity in a number of rheumatic diseases, including rheumatoid arthritis, juvenile idiopathic arthritis, ankylosing spondylitis and psoriatic arthritis.

At present, two monoclonal anti-TNF-alpha antibodies ( Infliximab, Remicade; Adalimumab, Humira ) and one soluble p75 TNF.alpha receptor ( Etanercept, Enbrel ) are used in clinical practice.

Researchers, from Radboud University Nijmegen Medical Centre in the Netherlands, investigated whether dermatological conditions after TNF-alpha blocking therapy are a significant and clinically important problem in rheumatoid arthritis patients receiving TNF-alpha blockers.

A population of 289 patients who had been undergoing treatment for rheumatoid arthritis with TNF-alpha blocking drugs for a period of one to ten years was followed.

Patients were required to have a moderate to high disease activity score ( DAS28 greater than or equal to 28 ), and failure or intolerability of al least two DMARDs ( disease-modifying antirheumatic drugs ), including Metotrexate.

The drugs that the patients had been taking included two anti-TNF-alpha antibodies, Infliximab and Adalimumab , and the TNF-alpha receptors Etanercept and Lenercept.

The results of the study have showed that 25% of patients on therapy suffered from a dermatological condition that led them to visit a skin specialist.

In a control group of patients who were not undergoing TNF-alpha blocking therapy and had less severe disease only 13% visited a dermatologist during the same period of time.

The most frequent conditions that patients on therapy suffered from were: skin infections - 33 infections were recorded; eczema, which was diagnosed 20 times; and drug eruptions, which occurred mainly at the beginning of the treatment and were important enough for 7 patients to stop therapy.

In addition, 12 patients were diagnosed with skin tumour and 9 with an ulcer.

In total, 26% of the patients who developed a dermatological condition ceased their treatment due to the condition.

Dermatological conditions such as skin infections are common in rheumatoid arthritis patients, but the use of TNF-alpha blocking therapy might increase susceptibility, as TNF-alpha is a major player in the immune response to infections.
Down regulating TNF-alpha might also trigger another type of immune response, which increases susceptibility to eczema, a condition not usually associated with rheumatoid arthritis.

Source: Arthritis Research and Therapy, 2005

XagenaMedicine_2005


Indietro